Massachusetts, 2004

Tornado and Damaging Winds in Massachusetts, August 21, 2004

August 21, 2004 · NWS BOX · 7 events in 5 counties and zones

Thunderstorms developed again that afternoon and caused damage in parts of eastern Massachusetts. One storm spawned a weak tornado that took a long and narrow, but very discrete path across western Norfolk County, according to a National Weather Service storm survey.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.6 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An early morning severe thunderstorm in Leominster downed large tree limbs.Thunderstorms developed again that afternoon and caused damage in parts of eastern Massachusetts. One storm spawned a weak tornado that took a long and narrow, but very discrete path across western Norfolk County, according to a National Weather Service storm survey. The tornado touched down near Farm Hill Road in West Wrentham near the Rhode Island border. It traveled on the ground for 6 miles to the northeast, passing over southeasternmost Franklin, Interstate 495, Lake Pearl, the northern part of Lake Archer, and ending up near the Wrentham State School, which is near the border with the town of Norfolk. The tornado damage was classified as F1 at two locations: on Summer Street in Franklin and in a subdivision between Lake Pearl and Lake Archer. Wind speeds were estimated at 90 mph in these areas. Tall oak and pine trees were snapped and uprooted at their bases. Many large trees landed on houses throughout Wrentham causing additional damage. The remainder of the tornado's track was considered as F0 with estimated wind speeds of 70 mph. The path width ranged from as narrow as 40 feet to as wide as 120 feet, or 40 yards. One eyewitness near the initial touchdown site saw trees swirling around in mid-air from the front window of her home and heard an unusual roaring sound. No injuries were reported.The same thunderstorm which spawned the tornado weakened as it moved across central and eastern Norfolk County, but downed several trees from Foxborough to Walpole, Sharon and Dedham. It also downed large branches in Watertown, South Boston, and Hingham.In Townsend, three golfers were struck by lightning at a country club.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 20, 9:35 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 9:35 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR NEAR TERM
NATIONAL WEATHER SERVICE TAUNTON MA
1035 PM EDT FRI AUG 20 2004

.DISCUSSION...

NEAR TERM...PREVIOUS FORECAST LOOKS GOOD.  SEVERE THUNDERSTORM WATCH
WAS CANCELLED SHORTLY AFTER 10 PM.  UPDATED THE GRIDS TO REFLECT
THIS CHANGE.  STILL A SLIGHT CHANCE ISOLATED SEVERE WEATHER
(DAMAGING WINDS AND OR HAIL) MAY OCCUR OVER THE NEXT FEW HOURS.
WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TONIGHT AND SATURDAY
SEVERE: LSR...RADAR AND THE EXCELLENT MODEL GUIDANCE FROM THE
COMBINED 06Z AND 12Z NCEP ETA/GFS MODELS (ALMOST COINCIDENT
TT/KI/SWI/SWEAT/HI/LI AXIS THAT HIT MODEL THRESHOLDS FOR SVR) TELLS
THE SHORT TERM STORY THIS EVENING AND REASON FOR DELAYS OF SOME
STANDARD PRODUCTS. THE EVENING SVR SHOULD REACTIVATE ONE MORE TIME
BETWEEN 01Z-06Z/21 AND THE SUGGESTION IS TO STAY ON TOP OF THIS FOR
THE REGION FROM THE MHT-AFN-BDL  THEREAFTER IT FADES TO POSSIBLE
FLOODERS ON THE W FRINGE OF THE FA OVERNIGHT BUT NO FFA ATTM DUE TO
HI FFG.

STAY ON THIS. THIS STILL COULD BE QUITE SERIOUS EARLY TONIGHT.

POPS: KEPT POPS BELOW MENTIONABLE SE OF I95 TONIGHT WHERE DENSE FOG
IS A PBLM BUT PROB NO CONVECTYION. FCST WAS A COMBO OF 12Z ETA/GFS
AND 18Z ETA WITH MOST CONFIDENCE ON QPF WHERE GFS/ETA EACH FCST .10
IN A 6 HR PRD.  WEVE (MODELS/HUMAN) HAD CONSIDERABLE DIFFICULTY WITH
W QPF THIS WARM SEASON. TOMORROWS POPS LESS CERTAIN.

TOMORROW...IT WILL PROB RAIN EVERYWHERE BUT IT MAY NOT RAIN ALL THAT
MUCH IN I95 CORRIDOR T-0.05. SORT OF EXPECT A REINVIGORATION OF THE
SHWRS IN THE EVENING ON THE CAPE AND ISLANDS.

DENSE FOG: MAY NEED AN ADVY LATER ON BUT BLV STRONG ENOUGH SW WIND
SHOULD KEEP VSBY JUST HIGH FOR NO DENSE FOG ADVY.

MARINE RELATED: INCREASING FETCH WITH STRONG FOR SUMMER SFC LOW
SHOULD DRAG A TYPICALLY LAGGING SIGNIFICANT SWELL INTO THE REGION
LATE TONIGHT AND SAT. WE MAY NEED A SURF ADVY TOMORROW ALONG WITH
DISCUSSION OF ANOTHER RIP CURRENT EPISODE.

ALL PRODUCTS POSTED.

WE MAY TO UPDATE THIS AFD IN 2 HRS?

PRODUCTS WE MAY NEED TO ISSUE WITHIN 12 HRS AFTER THE EVENING SVR
WX DIMINISHES NEAR MIDNIGHT ARE
DENSE FOG ADVY.
HIGH SURF ADVY.
FFW.
&&

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY
MID RANGE ENSEMBLE FORECASTS IN GOOD AGREEMENT REGARDING THE TIMING
OF THE COLD FRONTAL PASSAGE SATURDAY EVENING. WILL KEEP LINGERING
EVENING SHOWERS AND CHANCE FOR THUNDERSTORMS IN THE FORECAST ACROSS
SOUTHEASTERN MASSACHUSETTS AND PORTIONS OF RHODE ISLAND DURING
SATURDAY EVENING. OTHERWISE HIGH PRESSURE IS EXPECTED TO BUILD
ACROSS THE FORECAST AREA SUNDAY...PROVIDING A DRIER AND COOLER DAY.
THE HIGH WILL REMAIN ACROSS THE FORECAST AREA THROUGH MONDAY. A WEAK
COLD FRONT WILL APPROACH FROM THE NORTH MONDAY NIGHT. THE BEST
VORTICITY ADVECTION...STRONGEST AND MOST FAVORABLE WIND FIELDS FOR
DYNAMIC FORCING WILL CROSS NORTHERN NEW ENGLAND. THERE WILL BE
LIMITED MOISTURE ASSOCIATED WITH THIS COLD FRONT WHICH IS EXPECTED
TO REACH THE FORECAST AREA BY DAYBREAK TUESDAY. THUS DID NOT MENTION
CHANCE POPS AT THIS TIME. HIGH PRESSURE WILL BUILD FROM NORTHERN NEW
ENGLAND DURING THE MIDWEEK PERIOD PROVIDING DRY AIR AND SEASONABLE
TEMPERATURES. LOW PRESSURE CROSSING THE WESTERN GREAT LAKES WILL
SEND AN INITIAL SHORT WAVE (INSTABILITY BURST) WITH WARMER AND MORE
HUMID AIR BY FRIDAY. INCLUDED A CHANCE OF SHOWERS FOR DAY 7.

&&

.AVIATION...
PLS SEE INDIVIDUAL TAFS FOR DETAILS ON CONVECTION WITH WDSPRD LIFR
CONDS IN FOG/ST DEVELOPING ALONG AND S OF BDL-ORH-BVY LINE DURING
THE NIGHT.

.MARINE...
SCA NOW FOR OUTER S COASTAL WATERS. MORE WIDESPREAD SCA CONDS SAT
MORNING IN BOTH WIND AND BUILDING SW FETCH SWELL. IN THE LONGER
TERM...SOUTHERLY SWELL UP TO 7 FT CAN BE EXPECTED SATURDAY EVENING...
THOUGH THE SWELL IS EXPECTED TO DIMINISH ON SUNDAY. OTHERWISE WINDS
AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH WEDNESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR S OUTER WATERS PVC TO MTK.

.NEAR TERM...TLM
.SHORT TERM...DRAG
.LONG TERM...STRAUSS
Hazardous weather outlook, Aug 20, 10:12 AM EST, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1112 AM EDT FRI AUG 20 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211113-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1112 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THIS UPDATE IS TO UPGRADE THE RISK OF STRONG THUNDERSTORMS FROM
HARTFORD AND TOLLAND COUNTIES NORTHEASTWARD THROUGH WORCESTER...
NORFOLK AND SUFFOLK COUNTIES NORTHWARD INTO SOUTHERN NEW HAMPSHIRE
BETWEEN 3 PM AND MIDNIGHT. THE RISK IS FOR DAMAGING WIND AND OR LARGE
HAIL LATE TODAY OR EARLY TONIGHT...ESPECIALLY THE CONNECTICUT RIVER
VALLEY THROUGH WORCESTER COUNTY INTO NORTHERN MIDDLESEX COUNTY
MASSACHUSETTS UP INTO SOUTHWEST NEW HAMPSHIRE (HFD-IJD-OWD-NZW
NORTHWARD).  BRIEF STREET FLOODING RAINS ARE ANTICIPATED... A COUPLE
OF SPOTS MAY RECEIVE 3 INCHES IN 90 MINUTES.  WE ARE EXPECTING THAT
SEVERE WEATHER WILL OCCUR IN AT LEAST TWO COUNTIES BY MIDNIGHT
TONIGHT.  HEAT WILL BE THE DRIVER IN HARTFORD AND HAMPDEN COUNTIES
MID OR LATE AFTERNOON...LOOKING FOR THUNDERSTORMS TO FORM BETWEEN
POUGHKEEPSIE AND LITCHFIELD COUNTY AROUND 3 PM.  FURTHER NORTH A
LONGER DURATION THREAT IS EXPECTED WITH A LATE AFTERNOON PULSE AND
THEN POSSIBLY ANOTHER LATE THIS EVENING.

SKYWARN ACTIVIATION IS ANTICIPATED FOR WITH A POSSIBLE OPERATOR
REQUEST FOR THE OFFICE BEGINNING AROUND 3 OR 4 PM.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
LIKELY SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING AS A STRONGER COLD FRONT CROSSES THE REGION
SATURDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED LATE TODAY AS DISCUSSED IN THE DAY
ONE PORTION.

DRAG

In the hours before

Special weather statement, Aug 20, 9:42 PM EST, 4 hours 58 minutes before
CTZ002>004-MAX002>012-014-015-NHZ011-012-015-RIZ001-002-210255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1042 PM EDT FRI AUG 20 2004

SEVERE THUNDERSTORM WATCH NUMBER 771 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES.

IN CONNECTICUT...
  HARTFORD        TOLLAND         WINDHAM

IN MASSACHUSETTS...
  SUFFOLK         WORCESTER       ESSEX       FRANKLIN
  MIDDLESEX       HAMPSHIRE       HAMPDEN

IN RHODE ISLAND...
  PROVIDENCE

WTB
Special weather statement, Aug 20, 9:42 PM EST, 4 hours 58 minutes before
CTZ002>004-MAZ002>012-014-015-026-NHZ011-012-015-RIZ001-002-210255-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TAUNTON MA
1042 PM EDT FRI AUG 20 2004

SEVERE THUNDERSTORM WATCH NUMBER 771 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES.

IN CONNECTICUT...
  HARTFORD        TOLLAND         WINDHAM

IN MASSACHUSETTS...
  SUFFOLK         WORCESTER       ESSEX       FRANKLIN
  MIDDLESEX       HAMPSHIRE       HAMPDEN

IN RHODE ISLAND...
  PROVIDENCE

WTB
Local storm report, Aug 20, 10:27 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1127 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     FUNNEL CLOUD     GARDNER                 42.58N 71.99W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

0220 PM     TSTM WND DMG     WINCHENDON              42.68N 72.04W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            LARGE AND SMALL TREES DOWN

0225 PM     TSTM WND DMG     ASHBURNHAM              42.63N 71.90W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            BRANCHES AND WIRES DOWN

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  1.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0225 PM     HAIL             ASHBURNHAM              42.63N 71.90W
08/20/2004  0.88 INCH        WORCESTER          MA   FIRE DEPT/RESCUE

0230 PM     TSTM WND DMG     FITCHBURG               42.59N 71.82W
08/20/2004                   WORCESTER          MA   NEWSPAPER

            THREE TREES DOWN. TIME OF OCCURRENCE ESTIMATED.

0250 PM     HAIL             LUNENBURG               42.60N 71.73W
08/20/2004  1.00 INCH        WORCESTER          MA   TRAINED SPOTTER

0255 PM     TSTM WND DMG     LUNENBURG               42.60N 71.73W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            NUMEROUS TREE LIMBS UP TO 3 INCHES IN DIAMETER DOWN

0255 PM     HAIL             TOWNSEND                42.67N 71.70W
08/20/2004  1.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

            HAIL DENTING CARS IN THE SOUTHERN PART OF TOWN

0258 PM     TSTM WND DMG     TOWNSEND                42.67N 71.70W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREES DOWN

0325 PM     HAIL             LOWELL                  42.64N 71.32W
08/20/2004  0.75 INCH        MIDDLESEX          MA   AMATEUR RADIO

            SOUTHERN PART OF TOWN

0325 PM     TSTM WND DMG     CHELMSFORD              42.60N 71.37W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            TREES DOWN

0345 PM     HAIL             ANDOVER                 42.66N 71.14W
08/20/2004  0.75 INCH        ESSEX              MA   AMATEUR RADIO

0430 PM     TSTM WND DMG     LEVERETT                42.45N 72.50W
08/20/2004                   FRANKLIN           MA   TRAINED SPOTTER

            SMALL AND LARGE TREES DOWN. ONE TREE BLOCKING SHREWSBURY
            ROAD. POWER LINES DOWN.

0430 PM     LIGHTNING        TEWKSBURY               42.62N 71.23W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            LIGHTNING CAUSED HOUSE FIRES

0433 PM     HAIL             TEWKSBURY               42.62N 71.23W
08/20/2004  0.75 INCH        MIDDLESEX          MA   TRAINED SPOTTER

0435 PM     TSTM WND DMG     CHESTERFIELD            42.40N 72.85W
08/20/2004                   HAMPSHIRE          MA   TRAINED SPOTTER

            TELEPHONE POLE AND TREES DOWN

0440 PM     TSTM WND DMG     HADLEY                  42.35N 72.58W
08/20/2004                   HAMPSHIRE          MA   AMATEUR RADIO

            12 INCH DIAMETER LIMBS DOWN IN THE NORTHERN PART OF TOWN

0440 PM     TSTM WND DMG     SUNDERLAND              42.47N 72.58W
08/20/2004                   FRANKLIN           MA   AMATEUR RADIO

            LARGE BRANCHES...TREES...AND WIRES DOWN.

0442 PM     HAIL             WILMINGTON              42.56N 71.17W
08/20/2004  0.75 INCH        MIDDLESEX          MA   AMATEUR RADIO

0445 PM     HAIL             TEWKSBURY               42.62N 71.23W
08/20/2004  2.00 INCH        MIDDLESEX          MA   AIRPLANE PILOT

            AIRLINE PILOT REPORTED AT GROUND LEVEL THAT THIS 2 INCH
            DIAMETER HAIL LASTED 4 MINUTES. RELAYED BY FAA IN
            BURLINGTON MA.

0500 PM     TSTM WND DMG     NORTH READING           42.57N 71.07W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            14 TREES DOWN. LIMBS DOWN AND WIRES DOWN.

0515 PM     TSTM WND DMG     BEVERLY                 42.56N 70.84W
08/20/2004                   ESSEX              MA   AMATEUR RADIO

            COUPLE OF TREES DOWN.

0604 PM     TSTM WND DMG     WEST BOYLSTON           42.37N 71.78W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            LARGE LIMBS DOWN. FIBERGLASS ANTENNA RATED TO WITHSTAND
            70 MPH WINDS SNAPPED IN HALF.

0605 PM     HAIL             NORTHBOROUGH            42.31N 71.65W
08/20/2004  0.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0605 PM     HAIL             BERLIN                  42.38N 71.63W
08/20/2004  0.75 INCH        WORCESTER          MA   AMATEUR RADIO

0610 PM     TSTM WND DMG     NORTHBOROUGH            42.31N 71.65W
08/20/2004                   WORCESTER          MA   FIRE DEPT/RESCUE

            20-25 LARGE TREES SNAPPED AND UPROOTED IN VICINITY OF
            HIGH SCHOOL NEAR RT 20. 20 FT WIDE SWATH OF SMALL TREE
            LIMBS IN PARKING LOT OF HIGH SCHOOL.

0615 PM     HAIL             MARLBOROUGH             42.35N 71.55W
08/20/2004  0.88 INCH        MIDDLESEX          MA   AMATEUR RADIO

0615 PM     HAIL             NORTHBOROUGH            42.31N 71.65W
08/20/2004  1.25 INCH        WORCESTER          MA   TRAINED SPOTTER

0621 PM     HAIL             MARLBOROUGH             42.35N 71.55W
08/20/2004  0.88 INCH        MIDDLESEX          MA   TRAINED SPOTTER

0625 PM     HAIL             MARLBOROUGH             42.35N 71.55W
08/20/2004  1.25 INCH        MIDDLESEX          MA   AMATEUR RADIO

0625 PM     HAIL             SOUTHBOROUGH            42.30N 71.52W
08/20/2004  0.75 INCH        WORCESTER          MA   TRAINED SPOTTER

0637 PM     HAIL             HUDSON                  42.39N 71.56W
08/20/2004  0.75 INCH        MIDDLESEX          MA   AMATEUR RADIO

0640 PM     TSTM WND DMG     SUDBURY                 42.37N 71.40W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            TREES AND WIRES DOWN.

0645 PM     TSTM WND DMG     CONCORD                 42.45N 71.35W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            TWO TO THREE INCH DIAMETER BRANCHES DOWN.

0650 PM     TSTM WND DMG     LINCOLN                 42.42N 71.30W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            TWO TO THREE INCH DIAMETER BRANCHES DOWN.

0705 PM     TSTM WND DMG     CAMBRIDGE               42.38N 71.12W
08/20/2004                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE BRANCHES AND WIRES DOWN.

0717 PM     TSTM WND DMG     SOMERVILLE              42.39N 71.10W
08/20/2004                   MIDDLESEX          MA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ONE TREE FELL ON A HOUSE. TIME
            ESTIMATED.

0717 PM     TSTM WND DMG     ARLINGTON               42.42N 71.16W
08/20/2004                   MIDDLESEX          MA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. TIME ESTIMATED.

0717 PM     TSTM WND DMG     CAMBRIDGE               42.38N 71.12W
08/20/2004                   MIDDLESEX          MA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. TIME ESTIMATED.

0730 PM     TSTM WND DMG     HINSDALE                42.79N 72.49W
08/20/2004                   CHESHIRE           NH   AMATEUR RADIO

            MULTIPLE TREES DOWN.

0735 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
08/20/2004                   CHESHIRE           NH   AMATEUR RADIO

            A TREE DOWN...TRANSFORMER FIRE...AND WIRES DOWN.

0745 PM     LIGHTNING        CUMMINGTON              42.47N 72.90W
08/20/2004                   HAMPSHIRE          MA   AMATEUR RADIO

            *** 1 INJ *** UNCONFIRMED REPORT OF ONE PERSON STRUCK BY
            LIGHTNING AT A CAMPGROUND ON PEPPERMINT HILL.

0845 PM     TSTM WND DMG     WINCHENDON              42.68N 72.04W
08/20/2004                   WORCESTER          MA   AMATEUR RADIO

            TREES DOWN

&&

TLM

The radar

The Boston radar (KBOX), 82 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
August 21, 2:40 AM EST
Where
Worcester County, Leominster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.533, -71.750

Lightning, Middlesex

When
August 21, 1:50 PM EST
Where
Middlesex County, Townsend
Injuries
3 direct, 0 indirect
Reported by
AMATEUR RADIO
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Tornado, Norfolk

When
August 21, 2:55 PM EST to 3:00 PM EST
Where
Norfolk County, Franklin
Rating
F1
Path length
6 mi
Path width
40 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
42.083, -71.400

F1 tornado

Thunderstorm Wind, Norfolk

When
August 21, 3:05 PM EST to 3:15 PM EST
Where
Norfolk County, Foxborough
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
42.067, -71.250

Thunderstorm Wind, Middlesex

When
August 21, 3:20 PM EST
Where
Middlesex County, Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -71.183

Thunderstorm Wind, Suffolk

When
August 21, 3:30 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.317, -71.067

Thunderstorm Wind, Plymouth

When
August 21, 3:32 PM EST
Where
Plymouth County, Hingham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.233, -70.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyThe tornado archive for Massachusetts, 2004Warnings in Massachusetts, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421439, 5421440, 5421441, 5421442, 5421443, 5421444, 5421445.